Alert archive / Idaho / Special Weather Statements in 2017

Special Weather Statement, NWS Pocatello, ID

August 7, 2017Bannock County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 7, 2017, 3:29 PM MDT for Bannock County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 3:29 PM MDT (21:29 UTC)
Expired
Aug 7, 2017, 4:15 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 48 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS85 KPIH 072129
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
329 PM MDT MON AUG 7 2017
 
IDZ021>023-072215-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-
329 PM MDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Peak or 14 miles southeast of Neeley, moving
northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pocatello, American Falls Reservoir, Fort Hall Bannock Peak, Portneuf
Gap, Fort Hall Bannock Creek Lodge, Pocatello Airport, Pauline and
Mink Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire crews working near active fires should prepare for strong, gusty
and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.

&&

LAT...LON 4252 11256 4261 11278 4294 11275 4283 11229
TIME...MOT...LOC 2127Z 207DEG 6KT 4263 11263 

$$

JAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:48 PM MDT, 41 minutes earlier.

Area forecast discussion, Aug 7, 2:48 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
248 PM MDT Mon Aug 7 2017

.DISCUSSION...A nearly stationary, weak upper level system over
California is bringing moisture into our area. Expect isolated to
scattered showers and thunderstorms all week. Models are
struggling with best areas of mainly afternoon/early evening
convection. Models are still showing our Southeast areas slightly
favored for scattered convection this afternoon. Models also
favor scattered convection for all mountain areas on Wednesday and
Thursday afternoons as they show the instability coming from the
weak system over California. Also, expect elevated winds as this
weak system moves from California toward the East Northeast later
in the week into the weekend. With active wildfires in the area,
smoke is bringing degraded air quality conditions. Air quality
advisories are in effect for Blaine, Lincoln, Minidoka, Cassia,
Bannock and Franklin counties. Cooler temperatures, cloud cover,
and increased relative humidity will help damper wildfire
development. However, any thunderstorm outflows will aide fire
development. Expect erratic outflows of 30 to 40 mph in and around
showers and thunderstorms all week. Also, lightning strikes are a
concern for starting new fires. See fire weather discussion and
fire weather forecast for more details on fire concern areas. TW

&&

.AVIATION...Expect VFR conditions at all sites through Tuesday.
Could see occasional smoke visibility restrictions especially at
SUN.  Expect showers and thunderstorms to develop this afternoon and
evening but chances at hitting a terminal are low.  For now kept
thunder out of TAFs but it remains possible every day this week.
GK

&&

.FIRE WEATHER...Expect an active week with a chance for showers and
thunderstorms daily with monsoonal moisture expected to remain in
the region through Friday.   Convection slow to develop today but a
red flag warning remains in effect for zone 413 for scattered
thunderstorms this afternoon and evening.   At 2 pm were starting to
see some cells develop in that region.   Expect isolated activity in
the remainder of southeast Idaho.   Expect light winds through
Wednesday with the only strong ones near thunderstorms from outflow.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ413.

&&

In the hours before

Special weather statement, Aug 7, 3:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
329 PM MDT MON AUG 7 2017

IDZ021>023-072215-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-
329 PM MDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Peak or 14 miles southeast of Neeley, moving
northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pocatello, American Falls Reservoir, Fort Hall Bannock Peak, Portneuf
Gap, Fort Hall Bannock Creek Lodge, Pocatello Airport, Pauline and
Mink Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire crews working near active fires should prepare for strong, gusty
and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.

&&

LAT...LON 4252 11256 4261 11278 4294 11275 4283 11229
TIME...MOT...LOC 2127Z 207DEG 6KT 4263 11263

JAH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:16 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bonneville, Caribou, Franklin, Oneida and 1 more17 hr
Aug 7, 4:11 PM MDTSpecial Weather StatementPIHOneida49 min
Aug 7, 4:25 PM MDTSevere Thunderstorm WarningPIHFranklin, Oneida50 min
Aug 7, 4:58 PM MDTSpecial Weather StatementPIHBear Lake47 min
Aug 7, 5:27 PM MDTFlash Flood WarningPIHOneida3 hr

Nearby

Special Weather Statements in Idaho, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.